Universal pigmentation due to the ingestion of phenolphthalein is evidently rare, for we have not been able to find any recorded cases. We ourselves have never previously encountered an instance of universal pigmentation due to this drug.
REPORT OF CASE
Tony C., an Italian, aged 45, entered the St. Louis City Hospital No. 1 on Feb. 9, 1929. He presented a generalized eruption, which consisted chiefly of relatively superficial polycyclic ulcerations and red-brown to dark brown pigmented patches, most of which surrounded the various ulcerations. The latter lesions varied in size from 2 or 3 cm. in diameter to huge circular, oval or polycyclic ulcers, some even as large as from 15 to 20 cm. They were thickly scattered over the entire body, even the face and scalp being somewhat involved (fig. 1). The diagnosis at the time of admission was obscure. Slight elevations of temperature had accompanied the
WEISS RS, KILE RL. LXXI.—UNUSUAL PHENOLPHTHALEIN ERUPTION: REPORT OF A CASE. Arch Derm Syphilol. 1935;32(6):915–921. doi:10.1001/archderm.1935.01470060080005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: